Kansas, 2012

Hail and Damaging Winds in Kansas, April 29, 2012

April 29, 2012 · NWS DDC · 10 events in 5 counties and zones

Thunderstorms spread off the higher terrain of the plains and into Kansas during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms spread off the higher terrain of the plains and into Kansas during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 1:43 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 29, 1:43 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
243 PM CDT SUN APR 29 2012

.SYNOPSIS...
ISSUED AT 241 PM CDT SUN APR 29 2012

A DEEP PROGRESSIVE UPPER TROUGH WAS MOVING EASTWARD ACROSS THE
NORTHERN PLAINS TODAY WHILE AND ATTENDANT COLD POOL WAS EXHIBITING
500 MB LEVEL TEMPERATURES AROUND -20 TO -25 DEGREES C. FARTHER
SOUTH ACROSS KANSAS AND THE SOUTHERN PLAINS, AN UPPER JET WAS
TRAVERSING THROUGH THE REGION EXTENDING FROM NORTHEAST NEW MEXICO
INTO THE MID MISSISSIPPI VALLEY. THE RIGHT REAR ENTRANCE REGION OF
THE FIRST JET SEGMENT LIFTED RAPIDLY NORTHEAST THIS MORNING THROUGH
EASTERN KANSAS, TAKING THE MCS WITH IT INTO MISSOURI. BY MID
AFTERNOON, SCATTERED THUNDERSTORM DEVELOPMENT ALONG THE SANGRE DE
CRISTO MOUNTAINS WHICH ALSO WERE SPREADING RAPIDLY EASTWARD.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 241 PM CDT SUN APR 29 2012

THE MAJOR FORECAST ISSUES OF THE NEXT 24 HOURS REALLY CENTER OF
HIGHLY UNCERTAIN THUNDERSTORMS CHANCES, FOLLOWED BY AN EXPECTATION
OF WARMING TEMPERATURES LATER IN THE DAY IF ENOUGH CLEARING OCCURS.
THE MESOSCALE MODELS SUCH AND THE ARW-WRF AND NMM INDICATE AT LEAST
ISOLATED TO SCATTERED THUNDERSTORM CHANCES MOVING INTO THE SOUTHWEST
SECTIONS OF WESTERN KANSAS EITHER VERY LATER THIS AFTERNOON OR
EVENING. WITHOUT BUYING INTO ANY ONE MODEL TOO CLOSELY, IT IS LIKELY
SOME OF THESE STORMS WILL MAKE THEIR WAY INTO CENTRAL KANSAS AS THE
EROSION OF STRATUS HAS NOW ALLOWED THE ATMOSPHERE TO BEGIN THE
DESTABILIZATION PROCESS. THESE STORMS SHOULD FOLLOW THE MEAN FLOW
AND SOME COULD PRODUCE MARGINALLY SEVERE HAIL (THE EXPECTED MAIN
THREAT, OUTSIDE OF LIGHTNING). THESE STORMS SHOULD REMAIN FAIRLY
DISCREET. THE MODELS ALSO DEVELOP OVERNIGHT ANOTHER MCS AS THE JET
CONTINUES TO BE A FACTOR ACROSS THE MORE UNSTABLE AIR MASS ACROSS
NORTHERN OKLAHOMA. JUST HOW THE MESOSCALE FEATURE PLAY OUT AS A
RESULT OF THIS CONVECTION WILL HAVE MAJOR IMPACTS ON THE EVOLUTION
OF WEATHER FOR LATE OVERNIGHT AND MONDAY. THE NAM AT THIS TIME
APPEARS TO BE THE FAVORABLE SOLUTIONS, WITH INCREASED CHANCES ALONG
A CONVERGENCE ZONE/DEVELOPING WARM FRONT ACROSS NORTHERN OKLAHOMA
INTO SOUTH CENTRAL AND THEN SOUTHEAST KANSAS.

A SHORTWAVE WILL BE IMPINGING ON WESTERN KANSAS BY EARLY MONDAY. THE
TIMING AND PLACEMENT OF THIS FEATURE WILL DETERMINE WHERE
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE , BUT THE FAVORED AREA BY
THE NAM IS THE OKLAHOMA PANHANDLE, THE GFS APPEARS OVER AGGRESSIVE
PLACING VERY HIGH QPF OVER THE WEST BY 12Z MONDAY. IN GENERALLY,
CONVECTIVE CHANCES ARE DECENT FROM TONIGHT THOUGH LATE MONDAY
AFTERNOON. GIVEN THE SHEAR PROFILES GENERATED BY THE MODELS DUE TO
THE INCOMING SHORTWAVE, AND THE INSTABILITY/CAPE THAT THE NAM IS
SUGGESTING, A SEVERE STORM OR TWO CAN'T BE RULED OUT EARLY MONDAY IN
THE SOUTHWEST.

ONCE CLEARING DEVELOPS, THE POTENTIAL FOR RAPID WARMING INTO THE 80S
EXISTS ON MONDAY. ALTHOUGH THE AIR ALOFT IS FAIRLY COOL, THE
BOUNDARY LAYER AIR IS EXHIBITING TEMPERATURES OF 16-20 DEGREES C
ACROSS SOUTHEAST COLORADO AND FAR SOUTH WEST KANSAS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 130 PM CDT SUN APR 29 2012

THE DEEP UPPER LEVEL CYCLONE THAT WAS CENTERED IN WESTERN NORTH
DAKOTA EARLY THIS AFTERNOON WILL LIFT NORTHWARD INTO MANITOBA
TONIGHT, AND A MORE ZONAL FLOW REGIME WILL DEVELOP ACROSS THE UNITED
STATES THROUGH MID WEEK. THE NUMERICAL MODELS ARE IN FAIRLY GOOD
AGREEMENT WITH AMPLIFYING AN UPPER LEVEL TROUGH NEAR THE WEST COAST
AND BUILDING SUBTROPICAL HIGH PRESSURE FROM MEXICO INTO THE CENTRAL
PLAINS BY FRIDAY. THE 12Z OPERATIONAL GFS IS LESS AMPLIFIED WITH THE
TROUGH  NEAR THE CALIFORNIA COAST THAN THE 00Z ECMWF AND MOST OF THE
CANADIAN ENSEMBLE MEMBERS. SEVERAL OF THE GFS ENSEMBLE MEMBERS ARE
SIMILAR TO THE ECMWF SOLUTION, AND THE PREPONDERANCE OF EVIDENCE
SUGGESTS A DEEPER SOLUTION.

AREAS OF WIDESPREAD TROPICAL THUNDERSTORM ACTIVITY ARE EVIDENT IN
SATELLITE IMAGERY NORTH OF MADAGASCAR, OVER THE INDIAN OCEAN EAST OF
INDIA TO INDONESIA AND NORTH OF AUSTRALIA. IT IS DIFFICULT TO
IDENTIFY MUCH ORGANIZATION IN THE TROPICAL THUNDERSTORMS, ALTHOUGH
SEVERAL OF THE EXTENDED MODELS DO SUGGEST A COHERENT SIGNAL IN PHASE
8 OF THE WHEELER-HENDON PHASE SPACE DIAGRAM BY LATE THIS WEEK. PHASE
8 DOES CORRELATE WITH UPPER LEVEL ANTICYCLONIC FLOW IN CENTRAL
CANADA AND A WEAK TENDENCY TOWARD CYCLONIC FLOW IN THE SOUTHWESTERN
UNITED STATES. ALTHOUGH RELATIONSHIPS BETWEEN TROPICAL THUNDERSTORM
CLUSTERS AND EVOLUTION OF FLOW OVER THE UNITED STATES BECOME LESS
WELL DEFINED IN THE WARM SEASON, THE WEAK SIGNAL IN PHASE 8 DOES
LEND SOME SUPPORT TO THE OPERATIONAL ECMWF SOLUTION.

SYNOPTIC SCALE DETAILS, AS USUAL, ARE DIFFICULT TO TIE DOWN IN THE
EXTENDED PERIOD. CONSIDERABLE INSTABILITY WILL BE PRESENT MONDAY,
AND THUNDERSTORMS LIKELY WILL INITIATE ALONG A DRYLINE IN WESTERN
KANSAS MONDAY AFTERNOON. THE THUNDERSTORMS SUBSEQUENTLY WILL
PROPAGATE EASTWARD DURING THE EVENING AND EVOLVE INTO MESOSCALE
CLUSTER IN SOUTHEASTERN KANSAS AND NORTHERN OKLAHOMA AS THE LOW
LEVEL JET ENHANCES UPWARD VERTICAL MOTION OVER AN OLD OUTFLOW
BOUNDARY/STATIONARY FRONT ON THE EDGE OF THE ADVANCING ELEVATED
MIXED LAYER. VERY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL
INVADE WESTERN KANSAS MONDAY NIGHT AND TUESDAY WITH H7 TEMPERATURES
AOA 10 DEGREES WEST OF DODGE CITY BY 00Z WEDNESDAY. THE WARM MID
LEVEL TEMPERATURES AND LIMITED LOW LEVEL MOISTURE WILL KEEP
THUNDERSTORM CHANCES VERY LOW TUESDAY AND MOST OF WEDNESDAY. BY
WEDNESDAY AFTERNOON, AN UPPER LEVEL TROUGH MOVING THROUGH THE
NORTHERN PLAINS WILL SUPPORT A WEAK COLD FRONT/CONVERGENCE ZONE FROM
EASTERN NEBRASKA INTO WEST CENTRAL KANSAS. A WEAK UPPER LEVEL TROUGH
EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL APPROACH THE CENTRAL
PLAINS WEDNESDAY EVENING AND MAY PROVIDE ENOUGH SYNOPTIC SCALE UPWARD
VERTICAL MOTION TO SUPPORT A FEW THUNDERSTORMS ALONG THE LOW LEVEL
BAROCLINIC ZONE. ADDITIONAL NOCTURNAL THUNDERSTORM DEVELOPMENT IS
LIKELY ALONG THE EDGE OF THE ELEVATED MIXED LAYER IN NORTHERN KANSAS
WEDNESDAY NIGHT, AND OUTFLOW FROM THIS ACTIVITY MAY PROVIDE A
BOUNDARY FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THURSDAY,
ESPECIALLY IN NORTHERN KANSAS. FRIDAY SHOULD BE WARM AND RELATIVELY
QUIET UNDER THE UPPER LEVEL RIDGE, BUT A VIGOROUS UPPER LEVEL TROUGH
MOVING NEAR THE CANADIAN BORDER WILL SUPPORT SOUTHWARD PROGRESSION
OF A COLD FRONT INTO NORTHERN KANSAS SATURDAY. CONFIDENCE IN
THUNDERSTORM DEVELOPMENT DURING THE WEEKEND IS NOT HIGH SINCE MID
LEVEL TEMPERATURES WILL BE EXTREMELY WARM.

TEMPERATURES WILL WARM CONSIDERABLY TUESDAY, AND UNSEASONABLY WARM
WEATHER WILL CONTINUE THROUGH THE WEEK. HIGHS GENERALLY WILL BE IN
THE 80S WITH SOME LOWER 90S WEST OF THE DRYLINE THAT WILL WALLOW
BACK AND FORTH IN WESTERN KANSAS. LOWS WILL VARY FROM THE LOWER 50S
NEAR THE COLORADO BORDER TO THE MID 60S IN SOUTH CENTRAL KANSAS WITH
ONLY MINOR DAY TO DAY VARIATIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 135 PM CDT SUN APR 29 2012

A STRATUS CLOUD LINE WAS RETREATING RAPIDLY EASTWARD AT AROUND 40
KNOTS FROM WEST TO EAST ACROSS THE AREA, AND WITH THE CURRENT TREND,
EVEN KHYS MAY BE OUT OF THE STRATUS BY MID AFTERNOON. THEREFORE
SEVERAL HOURS WILL GO BY BEFORE THE NEXT TERMINAL SENSITIVE CEILINGS
AND OR CB/TSRA OCCUR. THUNDERSTORMS WILL PROBABLY DEVELOP AND SPREAD
EASTWARD INTO WESTERN KANSAS THIS EVENING AND BE DISCREET IN NATURE
AND THUS NOT ALL THAT WIDESPREAD. HOWEVER, THE MORE SYNOPTICALLY
DRIVEN FEATURE WILL BE A SHORTWAVE DIVING THROUGH THE FOUR CORNERS
REGION WHICH WILL LIKELY BRING A MORE WIDESPREAD CHANCE FOR
CONVECTION BETWEEN 10 AND 16 UTC MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  77  58  87 /  70  40  30  10
GCK  54  78  56  88 /  70  40  20  10
EHA  54  81  53  89 /  60  30  20   0
LBL  55  82  55  90 /  70  40  30  10
HYS  53  76  59  86 /  40  30  30  20
P28  59  78  62  84 /  80  40  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...RUSSELL
SHORT TERM...RUSSELL
LONG TERM...RUTHI
AVIATION...RUSSELL
Hazardous weather outlook, Apr 29, 2:49 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT SUN APR 29 2012

KSZ030-031-043>046-061>066-074>081-084>090-302100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
349 PM CDT SUN APR 29 2012 /249 PM MDT SUN APR 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE FROM SOUTHEAST COLORADO INTO SOUTHWEST
KANSAS AFTER 400 PM. HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE
WEST OF A LINE FROM LAKIN TO HUGOTON.

THUNDERSTORMS ALSO WILL DEVELOP TONIGHT NORTH OF A STATIONARY
FRONT IN OKLAHOMA AND SPREAD INTO SOUTH CENTRAL KANSAS. HAIL UP
TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE IN
BARBER AND COMANCHE COUNTIES AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS LOW PRESSURE STRENGTHENS IN THE LEE OF THE ROCKIES ON MONDAY,
WITH AN UPPER LEVEL DISTURBANCE, DEEP MOISTURE WILL RETURN INTO
SOUTHWEST AND SOUTH CENTRAL KANSAS. STRONG LOW TO MID LEVEL WIND
SHEAR AND MODERATE INSTABILITY WILL ALLOW FOR SOME SUPERCELL
THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL TO
GOLFBALL AND LARGER SIZE, DAMAGING WINDS, LOCALLY HEAVY RAINFALL,
AND DEADLY LIGHTNING.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY
BUT IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 500 PM IN HAMILTON, STANTON
AND MORTON COUNTIES.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Apr 29, 3:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT SUN APR 29 2012

KSZ061-062-074-075-292215-
GRANT-HAMILTON-KEARNY-STANTON-
416 PM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STANTON...NORTHWESTERN
GRANT...SOUTHERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MANTER...MOVING EAST AT 45
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3777 10205 3801 10157 3794 10134 3768 10124
      3755 10131 3750 10205 3758 10205
TIME...MOT...LOC 2116Z 254DEG 40KT 3758 10195

SUGDEN

The radar

The Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Stanton

When
April 29, 3:25 PM CST
Where
Stanton County, 3.45 mi N of Manter
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.570, -101.880

Thunderstorm Wind, Gray

When
April 29, 5:50 PM CST
Where
Gray County, 9.24 mi SSW of Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.740, -100.610

The winds were estimated to be 60 MPH.

Thunderstorm Wind, Gray

When
April 29, 5:54 PM CST
Where
Gray County, 6.9 mi NW of Montezuma
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -100.540

The wind picked up a considerable amount of dust.

Thunderstorm Wind, Gray

When
April 29, 5:58 PM CST
Where
Gray County, 10.49 mi S of Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.720, -100.600

Winds were estimated to be 60 MPH and broke branches from trees.

Hail, Gray

When
April 29, 6:13 PM CST
Where
Gray County, 4.84 mi S of Ingalls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.760, -100.450

Thunderstorm Wind, Gray

When
April 29, 6:13 PM CST
Where
Gray County, 4.84 mi S of Ingalls
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.760, -100.450

Hail, Ford

When
April 29, 6:55 PM CST
Where
Ford County, 11.11 mi S of Howell
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -100.200

Hail, Ford

When
April 29, 7:50 PM CST
Where
Ford County, 2.14 mi SSE of Kingsdown
Measured
0.88 in hail
Reported by
Public
Coordinates
37.500, -99.740

The hail was mainly pea to penny size but with bigger stones and it covered the ground to 1 inch in depth.

Thunderstorm Wind, Comanche

When
April 29, 8:14 PM CST
Where
Comanche County, 12.2 mi NNW of Protection
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.370, -99.540

Hail, Kiowa

When
April 29, 8:15 PM CST
Where
Kiowa County, 11.07 mi S of Mullinville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.420, -99.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380371, 380376, 380377, 380378, 380372, 380379, 380373, 380374, 380380, 380375.